Format

Send to

Choose Destination
Clin J Gastroenterol. 2016 Dec;9(6):358-364. Epub 2016 Sep 16.

Pneumatosis intestinalis during chemotherapy with nilotinib in a patient with chronic myeloid leukemia who tested positive for anti-topoisomerase I antibodies.

Author information

1
Department of Hematology, Sapporo Kiyota Hospital, 1-1-1-1 Shin-ei, Kiyota ward, Sapporo, 004-0831, Japan. akihito.fujimi@gmail.com.
2
Department of Medical Oncology, Sapporo Medical University, Sapporo, Japan.
3
Department of Hematology and Oncology, Oji General Hospital, Tomakomai, Japan.
4
Department of Gastroenterology, Oji General Hospital, Tomakomai, Japan.
5
Department of Hematology, Sapporo Kiyota Hospital, 1-1-1-1 Shin-ei, Kiyota ward, Sapporo, 004-0831, Japan.

Abstract

A 55-year-old man with several comorbidities including idiopathic interstitial pneumonia under long-term corticosteroid therapy, longstanding myocardial infarction, chronic heart failure, paroxysmal atrial fibrillation, gastro-esophageal reflux disease, constipation, and history of paralytic ileus, was diagnosed with chronic myelogenous leukemia (CML) in the chronic phase. He also tested positive for anti-topoisomerase I antibodies without clinical diagnosis of any connective tissue disease, including systemic sclerosis. Approximately 5 months after the initiation of nilotinib for CML, he developed upper abdominal distension with intermitting abdominal pain, and based on abdominal computed tomography findings, a diagnosis of pneumatosis intestinalis (PI) was made. Five courses of hyperbaric oxygen therapy quickly eliminated the PI and related symptoms without the cessation of nilotinib and, thereafter, additional oral prokinetic agents and non-absorbable antibiotics ensured the non-recurrence of PI. At 6 and 18 months after commencing nilotinib therapy, major and complete molecular response were achieved, respectively. It is suspected that both gastrointestinal hypokinesis related to the presence of anti-topoisomerase I antibodies and mucosal permeability due to corticosteroid therapy had existed. Thus, subsequent administration of nilotinib may have triggered PI by depressing gastrointestinal motility via the inhibition of c-kit.

KEYWORDS:

Anti-topoisomerase I antibodies; Chronic myeloid leukemia; Nilotinib; Pneumatosis intestinalis

PMID:
27638345
DOI:
10.1007/s12328-016-0683-2
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center